Texas, 2002

Hail in Texas, September 18, 2002

September 18, 2002 · NWS LUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 18, 2:25 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 18, 2:25 PM CST, 1 hour 40 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT WED SEP 18 2002

IMPRESSIVE AREA OF LIFT ALREADY MOVING ACROSS NEW MEXICO WITH HIGH
BASED SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING AS FAR SOUTH AS
NORTHERN LEE COUNTY NM. WATER VAPOR IMAGERY STILL SHOWS THIS SYSTEM
DIGGING AND AM BEGINNING TO WONDER IF THE UPPER LOW WILL BE A LITTLE
FURTHER SOUTH THAN WHAT MODELS ARE DEPICTING. EXPECT TO SEE AT LEAST
SCATTERED THUNDERSTORMS ACROSS THE WESTERN AREAS WITH INCREASING
CHANCES TO THE EAST...ALONG AND EAST OF THE DRYLINE. WILL MENTION
SEVERE STORMS FOR AREAS EAST OF THE CAPROCK. WILL HAVE TO WATCH FOR
SOME WIND GUSTS FROM THE HIGH BASED THUNDERSTORMS WEST OF THE
DRYLINE THAT MAY APPROACH SEVERE LEVELS.

AS COLD FRONT SURGES INTO THE AREA EXPECT WINDS TO INCREASE
SIGNIFICANTLY WITH A FEW GUSTS OF 40 TO 45 MPH POSSIBLE. EXPECT
FRONT TO REACH THE LBB AREA BETWEEN MIDNIGHT AND 2 AM. EXPECT MUCH
COOLER TOMORROW WITH COLD ADVECTION AND WRAP AROUND CLOUD COVER.
WILL CARRY SOME LOW POPS FOR POSSIBILITY OF A FEW SHOWERS. QUESTION
IS THE SOUTHERN EXTENT OF THE CLOUD COVER. WITH THE THOUGHT OF THE
LOW BEING SLIGHTLY FURTHER SOUTH WOULD EXPECT CLOUDS TO REMAIN FOR
THE ENTIRE AREA THROUGH THE DAY. SHOULD SEE CLEARING THURSDAY NIGHT
ALONG WITH DECREASING WIND SPEEDS.

ANOTHER REINFORCING SURGE OF COOLER AIR SHOULD MOVE INTO THE AREA
SATURDAY NIGHT AS ANOTHER SYSTEM MOVES ACROSS THE NORTHERN US.
YET ANOTHER FRONT IS ADVERTISED TO DIVE INTO WEST TEXAS AROUND THE
MIDDLE OF NEXT WEEK. WITH THE MAIN ENERGY WITH THESE NEXT COUPLE
FRONTS AND MOISTURE BEING PUSHED EASTWARD BY OUR CURRENT SYSTEM IT
LOOKS LIKE THE ATMOSPHERE WILL REMAIN DRY THROUGH THE EXTENDED. WILL
SEE MINOR WARM UP BETWEEN EACH SYSTEM BUT SHOULD REMAIN AT OR BELOW
AVERAGE THROUGH NEXT WEDNESDAY.

FRIONA      52/66/46/77  4200
TULIA       52/66/47/77  4200
LUBBOCK     56/67/48/78  4200
BROWNFIELD  58/68/49/79  4200
CHILDRESS   60/68/50/77  8200
ASPERMONT   66/75/53/78  6200

.LUB...NONE.
MM

In the hours before

Special weather statement, Sep 18, 10:45 AM CST, 5 hours 20 minutes before
TXZ021>044-182100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT WED SEP 18 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE...AND THE LOW ROLLING PLAINS THIS
AFTERNOON AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND
EAST OF A LINE FROM JUSTICEBURG TO DICKENS TO MATADOR TO
MEMPHIS.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS SOUTHERN COLORADO
AND INTO NORTHERN NEW MEXICO THIS AFTERNOON AND EVENING. AS THE
STORM SYSTEM APPROACHES WEST TEXAS...A DRYLINE WILL MOVE EAST AND
SHARPEN RESULTING IN INCREASED CONVERGENCE EAST OF THE CAPROCK.
WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SEVERE STORMS.
THERE IS STILL SOME QUESTION TO HOW FAR SOUTH ISOLATED CONVECTION
WILL DEVELOP ALONG THE DRYLINE GIVEN THE WARM TEMPERATURES ALOFT.
HOWEVER...ANY STORMS THAT BREAK THE CAP WILL QUICKLY BECOME
SEVERE...WITH THE THREAT OF LARGE HAIL AND DAMAGING THUNDERSTORM
WIND GUSTS.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SOUTHEASTERN
PANHANDLE AND THE LOW ROLLING PLAINS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT.

JAMES
Special weather statement, Sep 18, 3:00 PM CST, 1 hour 5 minutes before
TXZ026-031-032-037-038-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHEAST PANHANDLE AND THE LOW ROLLING
PLAINS...

EFFECTIVE THIS WEDNESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL
900 PM CDT.

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
CHILDRESS...COTTLE...DICKENS...KING...MOTLEY

LARGE HAIL...DAMAGING THUNDERSTORM WIND GUSTS...AND DANGEROUS
LIGHTNING IS POSSIBLE IN THESE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bailey

When
September 18, 4:05 PM CST
Where
Bailey County, 3 mi W of Muleshoe
Measured
1 in hail
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
34.217, -102.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320410.